Man locked up in psych ward after adverse reaction to steroids

Frank was involuntarily locked up in a psychiatric ward following an adverse reaction to high dose steroids. Picture: iStock
Frank was involuntarily locked up in a psychiatric ward following an adverse reaction to high dose steroids. Picture: iStock

A RETIRED principal from Success says he has been left traumatised after he was involuntarily locked up in a psychiatric ward following an adverse reaction to high dose steroids.

Frank, who wanted to only be known by his first name, said he felt let down by the health system.

“In August 2018 I started experiencing problems with my health so I was sent to Fiona Stanley Hospital,” he said.

“After the usual five hours wait the doctors were very concerned when they realised I was completely blind in my right eye.

“They immediately gave me a very big dose of prednisone in an effort go to stop me being completely blind.”

Cyclists take on Ride for Youth for mental health 

Importance of early intervention revealed 

Partnership targets mental health of basketballers

 

Frank was involuntarily detained for two weeks. Picture: iStock

Frank said he remained in FSH for two weeks where he experienced a host of side effects from the steroids, including chronic insomnia.

“I was only getting a couple of hours sleep each night,” he said.

“I developed type 2 diabetes, it attacked my kidney and I could not control the violent shaking and stuttering.

“I left hospital a bit of wreck and kept getting worse, all in an effort to save my good eye.”

Mr Frank said doctors gradually tapered off his steroids but the psychiatric side effects continued.

“The worst was when I screamed at my wife and went on a two minute rampage around the house,” he said.

“This was most unusual behaviour for me and scared me so much that I felt it best if I was re-admitted to hospital.”

A sign outside the Fremantle Hospital centre. Picture: File image

Frank was admitted to hospital the following day and was prescribed Tocilizumab, a steroid sparing agent.

“After five days I asked to be released but the specialists thought I should stay in hospital to be monitored for a little while longer,” he said.

“After being bullied, lied to and generally given the run around I decided that I would stay.

“However two ambulance drivers turned up and told me they were taking me to the mental unit at Fremantle Hospital and I had no choice.

“I had been sectioned and no one was showing me any paperwork or explaining anything to me.”

Frank said he was involuntarily detained for two weeks.

“Everybody was like a zombie,” he said.

“It was very scary because I still had all my senses and I had done nothing wrong.

“There were some changes in medication but apart from that there was no other treatment.

“The onus was now on me to prove I was not mentally unfit.”

Fremantle Hospital.

 

A Mental Health Commission spokesperson said under the Mental Health Act a person could be involuntarily detained if a psychiatrist determines that the person either has a mental illness that requires treatment, is a significant risk to themselves or others, if they are not well enough to make decisions about treatment, or if there is no less restrictive way of providing the person with treatment.

“An involuntary treatment order can only be made if all the criteria under the Act are met,” the spokesperson said.

“The objects of the Act include ensuring that people with mental illness are provided with the best possible treatment and care, with the least restriction of their freedom, least possible interference with their rights and respect for their dignity.

“The Chief Psychiatrist is responsible for the treatment and care of persons under the Act and publishes standards for treatment and care which includes mental health service staff take into account medication adverse events.”

Frank said health practitioners had a moral responsibility to inform patients about their treatment and care.

“I was never warned about all these serious side effects of steroids which is astonishing particularly when so many people have had horrible experiences on it,” he said.

“Since leaving hospital my latest diagnosis is now kidney cancer.

“I was never told that Tocilizumab carries warnings that it may increase the risk of cancer and long-term safety evaluations of its use are underway.

“I don’t believe they had the right to bundle me off to a mental ward without speaking to me first. I wasn’t harming anybody or threatening to take my own life.

“I want people to know if this could happen to me it could happen to anyone.”

 

A Therapeutic Goods Administration spokesperson said adverse effects of steroids were generally more common with higher doses and with prolonged duration of use.

“Psychiatric adverse effects for steroids including prednisone can include behavioural and personality changes, nervousness, mood changes, paranoid states and psychosis,” the spokesperson said.

Other common side effects include insomnia, diabetes, swelling and seizures.

Frank said he was now at home and hoped never to go back to a psych ward again.

“Unfortunately there are no alternatives to treating my eye condition, giant cell arteritis other than steroids,” he said.

“I am blind in my right eye and without large doses of steroids I will go blind in both eyes.”

A person, who is concerned about a mental health service can make a complaint directly to that mental health service, or to the Health and Disability Services Complaints Office.

A detailed statutory review of the Mental Health Act will start after November 30, 2020.

 

More news

Mental heath nurse strives to make a difference 

Hollywood Hospital to extend Mental Health Unit 

Newborn baby boy found abandoned